Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 272, NWS Kansas City, MO

August 30, 2001Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 30, 2001, 1:54 PM CDT for Platte County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 1:54 PM CDT (18:54 UTC)
Expired
Aug 30, 2001, 2:45 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KEAX 301854
SVRMCI
MOC165-301945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 245 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTON...OR ABOUT 18 MILES SOUTHEAST OF
  ATCHISON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTE CITY AT 210 PM CDT
  KCI AIRPORT AT 215 PM CDT
  RIDGELY AT 230 PM CDT
  EDGERTON AT 235 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3947 9497 3930 9490 3927 9461 3952 9462

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 AM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 2:45 AM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 AM CDT THU AUG 30 2001

TONITES FCST CHALLENGES MAINLY DEAL WITH POSITION AND TIMING OF NRN
PLAINS FRNT.  AND TEMPS.

CONVECTION FIRING IN NEB ON OUTFLOW AHD OF MAIN FRNT...BEING HELD
TGETHER BY LLVL JET. IF IT HOLDS TOGETHER...SHUD REACH NWRN PORTIONS
OF CWA BY SUNRISE AND THEN SLIDE EAST. INSTABILITY THIS MORNING NOT
SO GREAT...SO AS LLVL JET DIMINISHES WOULD EXPECT THIS TO BREAK UP
EARLY. SOME DISCREPANCY BETWEEN THE AVN/ETA ON TIMING OF FRONT LATER
TDY. WILL PLAN ON GOING WITH COMPROMISE SOLUTION...AND FIGURE IT
SHUD BE SITTING AROUND STJ BY 00Z. LI/S ARE -5 TO -6 AND CAPES
SITTING AROUND 2500 J/KG...BUT UPPER SUPPORT IS SHAKY. FEEL THE BEST
CHCS FOR SVR WOULD BE IN THE NWRN ZONES WHERE CONVERGENCE AHD OF
FRNT IS THE BEST...WITH KC METRO AT THE SOUTHERNMOST EXTENT. SFC AND
H8 FRONT MOVE RIGHT ON OUT...AND WILL ONLY INCLUDE MORNING POPS IN
EXTREME SRN ZONES FOR FRI MORNING.  WONT GO ANY HIER THAN 40/50 POPS
FOR ALL.

AVN TRYING TO RUIN THE WEEKEND WITH SOME CONVECTIVE FEEDBACK LOOKING
SHTWV/S MOVING OUT OF THE HIGH PLAINS. AND THE ETA IS RELUCTANT TO
DRY THINGS OUT BEHND THE FRNT.  FOR NOW WILL NOT INTRODUCE PCPN
CHCS...WILL WAIT FOR ANOTHER MDL RUN.

GOING FCST HAS A GOOD HANDLE ON TEMPERATURES. SOME CONCERN THAT ETA
MAY BE MORE ON TRACK WITH LESS COOLING ON FRIDAY...SO WILL ADD A
COUPLE DEGREES. OTRW NO CHANGES PLANNED.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Aug 30, 10:53 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 AM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SE BOONVILLE            MO   .88 INCH HAIL
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          OCCURRED ON HIGHWAY 87
                                          NEAR INTERSTATE 70.

0700 PM    5 W WOOLDRIDGE            MO   .88 INCH HAIL
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          OCCURRED HAL MILE SOUTH
                                          OF INTERSTATE 70 ON
                                          GOOCHES MILL ROAD.

0700 PM    5 E BOONVILLE             MO   WIND DAMAGE
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          TREE BLOCKING HIGHWAY
                                          90 EAST OF BOONVILLE.
Special weather statement, Aug 30, 11:50 AM CDT, 2 hours 4 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 AM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: WIDELY SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER
EXTREME NORTHWESTERN PORTIONS OF MISSOURI EARLY THIS AFTERNOON.
THUNDERSTORMS WILL LIKELY FORM A BROKEN LINE OF STORMS AND DROP TO
THE SOUTHEAST DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH...
STORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL
ALSO BE A THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND
9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NEAR LA CROSSE WISCONSIN TO
OMAHA TO HILL CITY KANSAS LATE THIS MORNING. THIS FRONT WILL MOVE TO
THE SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES
CAUSED BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT
THIS AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Special weather statement, Aug 30, 1:00 PM CDT, 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: THUNDERSTORMS HAVE BEGUN TO FOR ALONG THE IOWA MISSOURI
BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY
ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST
DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL
INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A
THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND 9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST
CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE
SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED
BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS
AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

OUTLOOK:  QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Special weather statement, Aug 30, 1:31 PM CDT, 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO START TIME OF SVR AND TYPO
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: THUNDERSTORMS HAVE BEGUN TO FORM ALONG THE IOWA MISSOURI
BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY
ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST
DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL
INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A
THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 2 PM AND 9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST
CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE
SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED
BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS
AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

OUTLOOK:  QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:23 PM CDTSevere Thunderstorm WarningEAXCass67 min
Aug 29, 7:47 PM CDTSevere Thunderstorm WarningEAXJackson58 min
Aug 29, 8:40 PM CDTSevere Thunderstorm WarningEAXClay50 min
Aug 30, 2:03 PM CDTSevere Thunderstorm WarningEAXDeKalb27 min
Aug 30, 2:33 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Aug 30, 3:03 PM CDTSevere Thunderstorm WarningEAXJackson42 min
Aug 30, 4:16 PM CDTSevere Thunderstorm WarningEAXRay44 min
Aug 30, 5:16 PM CDTSevere Thunderstorm WarningEAXChariton44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.